^

Headlines

Side effects of deworming tablets normal – DOH

Sheila Crisostomo - The Philippine Star

MANILA, Philippines - Amid reports that thousands of students fell ill after taking deworming tablets provided by the Department of Health (DOH) during Wednesday’s launch of the “Oplan Goodbye Bulate” campaign, the agency assured the public that side effects were “normal” indications that the tablets are working as intended.

Health Undersecretary Vicente Belizario explained that the side effects are not life-threatening and could be treated, and these should not outweigh the benefits of eliminating intestinal worms.

“We have two options: don’t submit your child to deworming so he won’t experience the side effects but let him suffer from PPP – pandak (short), payat (thin) and poor performance in school – or treat his worms so he won’t have PPP but in the process he will have the side effects,” he said.

He said among the expected side effects of deworming are vomiting, nausea and stomach ache as well as worms coming out of the mouth, nose and ears, in worst cases.

Belizario also belied reports that some Albendazole tablets distributed during the deworming activity were expired. He said the tablets were delivered to DOH field offices in June and will expire in 2017.

DOH-9 assistant regional director Ruby Constantino also vehemently denied that the agency distributed expired tablets.

Constantino said the two expired tablets recovered in Dipolog City, Zamboanga del Norte – the basis of the negative reports – was not of the same product brand as the medicine administered by the DOH to the division offices of the Department of Education for distribution in public schools.

Based on their investigation, Constantino said a man purportedly sneaked in during the program and handed the tablets to one of the mothers in Dipolog City.

She said they have identified the person spreading the false information. 

Bloated figures

Constantino said the spread of misinformation, such as expired tablets and that there has been mortality, resulted in the influx of children to hospitals.

“This triggered the parents to panic even if their children were not experiencing pains. They thought of food poisoning, which prompted them to give their children coconut milk to induce any toxin,” she said, adding that they determined it was the coconut milk that caused the vomiting.

Not all students rushed to hospital were ill, she added, stressing that the figure became bloated “due to the apprehension of the parents.”

DOH spokesman Lyndon Lee Suy said only 3,637 of the 8.1 million children (as of noon yesterday) experienced side effects, equivalent to only 0.45 percent. A majority of the cases were from Zamboanga Sibugay, Zamboanga del Norte and Zamboanga del Sur.

“(The figure) looks like it’s high but in terms of rates, it is very low. The risk is so little compared to benefits,” Lee Suy said. – With Gerry Lee Gorit, Roel Pareño

ACIRC

CONSTANTINO

DEPARTMENT OF EDUCATION

DEPARTMENT OF HEALTH

DIPOLOG CITY

HEALTH UNDERSECRETARY VICENTE BELIZARIO

LEE SUY

LYNDON LEE SUY

NORTE AND ZAMBOANGA

OPLAN GOODBYE BULATE

TABLETS

Philstar
  • Latest
  • Trending
Latest
Recommended
Are you sure you want to log out?
X
Login

Philstar.com is one of the most vibrant, opinionated, discerning communities of readers on cyberspace. With your meaningful insights, help shape the stories that can shape the country. Sign up now!

FORGOT PASSWORD?
SIGN IN
or sign in with